Tornadoes · United States · Kansas · 2014

EF0 tornado, Hazelton, Kansas, April 2, 2014

This EF0 tornado ran 0.3 miles across Barber County on April 2, 2014, touching down at 6:55 PM CDT and reaching 40 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 2, 2014
Touchdown
6:55 PM CDT (23:55 UTC)
Lifted
7:00 PM CDT (00:00 UTC)
On the ground
5 minutes
Path length
0.3 miles (0.4 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
County
Barber County
Touchdown point
37.001, -98.368
Lift-off point
37.002, -98.364
Record number
1404021755-01

What the Weather Service recorded

A thunderstorm produced just under severe sized hail during the evening and another produced a brief land spout.

A weak landspout moved across the river but did no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
00:25 UTC02:42 UTCSevere Thunderstorm WatchDDC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:46 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Apr 2, 6:41 PM CDT, 14 minutes earlier.

Area forecast discussion, Apr 2, 6:41 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT Wed Apr 2 2014

...Updated aviation section...

.SYNOPSIS...
ISSUED AT 344 PM CDT WED APR 2 2014

The 12z upper air analysis continues to show strong southwesterly
flow aloft from southern California through the central High Plains
into the Great Lakes region. A deep shortwave trough was located
over the Plateau Region with a 110 knot upper level jet in the base
of the trough. A baroclinic zone at 700 millibars was over the
central High Plains from southern Colorado across northern Kansas.
At the surface, a warm front extended from a low pressure center
over southeast Colorado across far southwest Kansas into extreme
northern Oklahoma. A dryline extended south from the warm front
across western Oklahoma into west Texas.

&&

.SHORT TERM...(This evening through Thursday)
ISSUED AT 344 PM CDT WED APR 2 2014

A weak shortwave ripple that was ejecting out of the base of the
upper trough over southern California will be moving out over the
southern Plains this evening. Satellite imagery was showing a line
of moderate cumulus over northwest Oklahoma that was slowly lifting
north. Short term mesoscale models are tending to keep convection to
the south and east of Medicine Lodge late this afternoon.  There is
some potential for a thunderstorms to develop over and north of the
front in south central Kansas this evening given the elevated
instability and the weak shortwave so will continue the slight
chance pops there.

Later this evening and tonight the surface low over southeast
Colorado is progged to move east into Kansas with cold air advection
increasing across west central and southwest Kansas overnight. There
will be small chances for light rain, or more likely drizzle,
developing later tonight.

The main upper trough will be moving out fairly rapidly across the
central High Plains on Thursday. An area of mid level deformation
with the shortwave trough will move out across west/northwest Kansas
during the late morning and afternoon hours. There should be a
fairly well defined band of precipitation associated with the upper
wave. Surface temperatures/dewpoints are progged to remain in the
mid/upper 30s across west central Kansas. Model soundings show
temperatures dropping below freezing not too far off the surface.
Think that there will at least be a rain/snow mix or brief
changeover to snow with the heaviest precipitation tomorrow
afternoon. Snowfall accumulations should remain light as rapid
melting will occur given the warm soil temperatures. The
precipitation should be winding down fairly quickly later in the
afternoon as the upper wave moves east.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 339 PM CDT WED APR 2 2014

An active pattern continues in the medium range forecast period as
amplified troughing advances across the Rockies into the High Plains
once again this weekend. Initially, Friday night will likely be
cloudy with an increasing cool boundary layer through cold
advection and precipitation associated with the first exiting wave.
The primarily rain precipitation type will be rain due to a
sufficiently deep melting layer. Wet bulbing may become even more
likely by evening however as the precipitation comes to an end
especially north across interstate 70. The ending of the
precipitation should be followed by a fairly cold overnight at least
in the western sections of the area. Models indicate large
uncertainty farther east into south central Kansas where some
solutions are as warm as the low 40s in line the the high end of the
ensemble members.

Low and mid level (albeit weak) moisture return will redevelop
Saturday as the next upper wave approaches this time perhaps more
likely the southern High Plains region. The GFS and ECMWF were in
good agreement on a system during the weekend however not in very
good phase for timing and mesoscale placement. However the system
appears mainly warm enough for rain precipitation type if with
convective element depending on location. Thunderstorm might be more
possible with a farther north track of the wave where as a farther
southern track will support the main area of instability to be focused
in the panhandles and se Colorado.

Following the weekend wave, deep northwest flow will develop across
the front range and high Plains regions, resulting in windy
conditions probably both Monday and Tuesday. This should also
result in a warming trend into mid week due to relatively dry
downslope winds.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 635 PM CDT WED APR 2 2014

Much of southwest Kansas will be north of the quasistationary
front tonight as a surface low tracks along the Kansas-Oklahoma
border. We expect widespread IFR and lower flight category a
couple hours after sunset with the best chance at prolonged LIFR
conditions at DDC closer to the rich Gulf of Mexico moisture.
Areas of drizzle will likely develop as well, and a few showers
and thunderstorms may affect HYS. Winds will shift to the north
between 06-09Z and increase slightly to around 17 or 18 knots with
higher gusts. Areas of rain and wet snow will likely develop
during the day Thursday, but much of this will likely stay west of
the GCK and HYS terminals.

&&

.FIRE WEATHER...
ISSUED AT 344 PM CDT WED APR 2 2014

The warm front will continue to lift northward through far southwest
Kansas late this afternoon. With Red Flag conditions developing
rapidly south of the front, will keep current Red Flag Warning in
effect until expiration time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  39  47  27  59 /  10  50  10   0
GCK  37  43  26  58 /  20  70  10   0
EHA  37  47  28  62 /  10  50  10   0
LBL  38  49  28  60 /  10  30  10   0
HYS  38  42  26  53 /  30  80  40   0
P28  46  58  35  60 /  20  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING until 9 PM CDT this evening FOR KSZ074-075-
084>086.

&&

SYNOPSIS...Gerard
SHORT TERM...Gerard
LONG TERM...33
AVIATION...Umscheid
FIRE WEATHER...Gerard
Hazardous weather outlook, Apr 2, 3:52 PM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
352 PM CDT WED APR 2 2014

KSZ030-031-043>046-061>066-074>081-084>090-031000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
352 PM CDT WED APR 2 2014 /252 PM MDT WED APR 2 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING EAST OF LINE FROM HAYS TO COLDWATER. WHILE WIDESPREAD
SEVERE THUNDERSTORMS ARE NOT ANTICIPATED, A FEW THUNDERSTORMS
COULD CONTAIN HAIL UP TO THE SIZE OF QUARTERS.

A RED FLAG WARNING IS IN EFFECT FOR FAR SOUTHWEST KANSAS UNTIL 9
PM CDT THIS EVENING. SEE THE LATEST FIRE WEATHER MESSAGE FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

CALLS TO SPOTTERS MAY BE NEEDED AROUND PRATT AND MEDICINE LODGE
THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Apr 2, 6:27 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
627 PM CDT WED APR 2 2014

KSZ090-030015-
BARBER-
627 PM CDT WED APR 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY...

AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR KIOWA...MOVING NORTHEAST
AT 45 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS.

LAT...LON 3699 9836 3699 9862 3700 9863 3739 9846
      3739 9835 3738 9834 3701 9834
TIME...MOT...LOC 2327Z 209DEG 37KT 3700 9849

WAH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

11.9 hours before the tornado, 160 km from the path. April 2, 2014.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -87145, lifted condensation level 725 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2014-04-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 451 square meters per square second, 0 to 6 km bulk shear 69 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-87145 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
69 kt
0-1 km bulk shear
48 kt
0-1 km storm-relative helicity
451 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
1.9 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

0.1 hours after it, 160 km from the path. April 3, 2014.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -77438, lifted condensation level 2180 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2014-04-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 310 square meters per square second, 0 to 6 km bulk shear 80 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-77438 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2180 m above ground
0-6 km bulk shear
80 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
440 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The surface observations

Medicine_lodge (P28), 35 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:56 UTC734840° 12 kt1002.7
22:56 UTC724740° 12 kt1002.4
23:56 UTC704640° 12 kt201001.7
00:56 UTC645050° 12 kt191001
01:45 UTC575050° 15 kt251001.4

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Vance AFB radar (KVNX), 36 km away, was scanning. The volume nearest the touchdown began at 23:56 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:07 UTCHAIL 1.25ZendaKingman, KS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of April 2, 2014

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 28:23 PM CDTEF0Chautauqua, KS0.010

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.